Alert archive / Iowa / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 21, 2020, 9:40 AM CDT for 5 counties in Iowa; Clay County, Union County, South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Jun 21, 2020, 2:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2020, 9:40 AM CDT (14:40 UTC)
- In effect from
- Jun 21, 2020, 2:00 PM CDT
- Expired
- Jun 21, 2020, 10:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WGUS63 KFSD 211440 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sioux Falls SD 940 AM CDT Sun Jun 21 2020 IAZ020>022-031-032-NEZ013-014-SDZ070-071-212245- /O.NEW.KFSD.FF.A.0002.200621T1900Z-200622T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- Including the cities of Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, Allen, South Sioux City, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 940 AM CDT Sun Jun 21 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM CDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Sioux Falls has issued a * Flash Flood Watch for portions of Iowa, northeast Nebraska, and southeast South Dakota, including the following areas, in Iowa, Buena Vista, Cherokee, Ida, Plymouth, and Woodbury. In northeast Nebraska, Dakota and Dixon. In southeast South Dakota, Clay and Union. * From 2 PM CDT this afternoon through this evening * Early morning storms brought pockets of 1-3" of rainfall across the region. Additional storms are expected to develop this afternoon into this evening creating the potential for heavy rainfall. Rainfall amounts of 2-4" are possible this afternoon into this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
448 WGUS63 KFSD 211942 FFAFSD Flood Watch National Weather Service Sioux Falls SD 242 PM CDT Sun Jun 21 2020 IAZ020>022-031-032-NEZ013-014-SDZ070-071-220300- /O.CON.KFSD.FF.A.0002.000000T0000Z-200622T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- Including the cities of Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, Allen, South Sioux City, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 242 PM CDT Sun Jun 21 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of Iowa, northeast Nebraska, and southeast South Dakota, including the following areas, in Iowa, Buena Vista, Cherokee, Ida, Plymouth, and Woodbury. In northeast Nebraska, Dakota and Dixon. In southeast South Dakota, Clay and Union. * Until 10 PM CDT this evening * Early morning storms brought pockets of 1-3" of rainfall across the region. Additional storms are expected to develop this afternoon into this evening creating the potential for heavy rainfall. Rainfall amounts of 2-4" are possible this afternoon into this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
100 WGUS63 KFSD 220158 FFAFSD Flood Watch National Weather Service Sioux Falls SD 858 PM CDT Sun Jun 21 2020 IAZ020>022-031-032-NEZ014-220300- /O.CAN.KFSD.FF.A.0002.000000T0000Z-200622T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dakota- Including the cities of Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, and South Sioux City 858 PM CDT Sun Jun 21 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Iowa and northeast Nebraska has been cancelled. Although rain and embedded thunderstorms are still expected tonight, the risk of flash flooding has diminished. $$ NEZ013-SDZ070-071-220300- /O.CON.KFSD.FF.A.0002.000000T0000Z-200622T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dixon-Clay-Union- Including the cities of Wakefield, Ponca, Allen, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 858 PM CDT Sun Jun 21 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of northeast Nebraska and southeast South Dakota, including the following areas, in northeast Nebraska, Dixon. In southeast South Dakota, Clay and Union. * Until 10 PM CDT this evening * Early morning storms brought pockets of 1 to 3 inches of rainfall across the region. Additional afternoon and early evening storms brought an additional 1 to 2 inches of rainfall to some areas, with slow-moving storms continuing this evening. These storms should gradually diminish through the late evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
875 WGUS63 KFSD 220240 FFAFSD Flood Watch National Weather Service Sioux Falls SD 940 PM CDT Sun Jun 21 2020 NEZ013-SDZ070-071-220345- /O.EXP.KFSD.FF.A.0002.000000T0000Z-200622T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dixon-Clay-Union- Including the cities of Wakefield, Ponca, Allen, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 940 PM CDT Sun Jun 21 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM CDT THIS EVENING... The Flash Flood Watch for portions of northeast Nebraska and southeast South Dakota will expire at 10 PM CDT this evening. Although rain and embedded thunderstorms are still expected tonight, the risk of flash flooding has diminished. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 6:44 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 21, 6:44 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 644 AM CDT Sun Jun 21 2020 .SHORT TERM...(Today and Tonight) Issued at 426 AM CDT Sun Jun 21 2020 Strong troughing remains through the Canadian prairie provinces, with several impulses seen shuffling around the larger trough. The first passed by during the evening on Saturday, and jet streak exiting quickly through WI. The next upstream feature seen with a fairly distinct darkening pressing across MT, and a good anomaly in the PV fields pushing along the MT/WY border at 08z. While richer moisture fields remain tied up in the southern Plains, the wake of the earlier convection is not lacking, especially considering the relatively cool temperatures aloft. Evening and early overnight convection pretty much riding the edge of the stronger instability gradient as the low-level jet veered somewhat overnight, but are starting to see the impact of advecting elevated mixed layer with some development of accas in northeastern NE over the last hour. This areas looks to scoot out across the lower Missouri River valley and across northwest IA through the morning, likely with some isolated showers/thunderstorms. A few sprinkles cycling down with the larger scale trough lift and slowly advancing frontal boundary across central SD, and may bring a few sprinkles or brief showers to a few spots north of I-90 early this morning. Otherwise, should be somewhat quiet the first half or bit more of the day as ingredients start to meld to a potential severe weather and heavy rain event across parts of the area this afternoon. One challenge will be the increase in mid to upper-level clouds which could diminish the potential destabilization in areas today. By mid afternoon, likely to see weakly capped MLCAPE somewhere in the 1500- 2500 J/kg range, greatest ahead of the boundary in far southeast SD/northeast NE/northwest IA. The arrival of the strong PV advection between 18z-21z into southeastern SD should mark the uptick in convective coverage near the boundaries as the remaining cap is eroded away through heating/lift. Main genesis zone should be close to a KTKC-KFSD-KYKN line, roughly where the boundary expected by 20-21z. Latest HRRR/RAP leave this boundary largely inert in lieu of even earlier and prefrontal development, but given the forcing would not expect this to be the eventual evolution. Dynamics support a fairly rapid upscale linear growth, which should transition threat from afternoon hail/wind to mainly wind/heavy rainfall through the evening. Some early storms which maintain discrete structures or embedded supercells in the line could produce hail up to hen egg or a bit larger, as well as winds to around 70 mph. 0-3km shear is largely boundary parallel in component, but any deformations could locally enhance risk for damaging wind in parts of NW IA early evening. PMM's suggest that locally heavy rainfall of 2+ inches possible mainly near/south of I-90, but at this point confidence in a more focused area for threat is lacking, with any area of concern captured with WPC slight risk of excessive rainfall. A few postfrontal shower/storms may continue for a time overnight as a reinforcing wave works to enhance some 850-700hPa frontogenesis especially by later night. However, this will be in the face of some attempt to dry from below, so have cut back PoPs a bit for a while overnight before bringing back chances late night. .LONG TERM...(Monday through Saturday) Issued at 426 AM CDT Sun Jun 21 2020 On Monday, have a period of slightly stronger deep-layer forcing which will focus mainly through the southern half of the area, before the passage of the larger jet/trough induce further drying from the north. Clouds will be slow to break from the north, and likely to see temps constrained to the lower to mid 70s much of the day. Tuesday looks to be influenced by the cold cyclonic core of the troughing lingering through MN/IA. Have increased clouds considerably over initial blend, and also expanded the threat of isolated to scattered midday and afternoon showers/storms, with profiles very supportive of a healthy cumulus field, with vertical depths exceeding the -20C layer suggesting a lightning threat as well. This should edge out Monday for the coolest day of the week for most, with temps again in the lower to mid 70s. Heading through the end of the week, the trough will begin to shift east enough to allow a decent warm up by Tuesday, although recent wetness and the fairly quiet winds are a concern to the warming potential. So is the fairly cool start to the day, with a lot of lower to mid 50s. Could again see a cumulus field with lesser vertical extent on Wednesday, especially near/east of I-29. Stronger ridging aloft by Thursday into Friday, with warm advection returning the next chance for storms to the area. Evolution of the details in the longer wave by the end of the week and weekend are up in the air, with most guidance suggesting at some point potential for some thunderstorms/heavy rainfall, somewhere between Thursday night and Saturday as another trough pushes into the ridge. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 644 AM CDT Sun Jun 21 2020 Main aviation concern continues to encompass convective potential. Scattered storms just north and east of KSUX through 14-15z will be capable of producing hail and wind gusts to around 50 kts. By later today into the evening, a boundary dropping southeast will focus potential for strong to severe convection by mid to late afternoon which will drift east and southeast through the evening. Stronger cells will likely have MVFR ceilings and as low as IFR visibilities, as well as the potential for surface wind gusts in excess of 50 kts and large hail. The main threat would appear to be mainly near and south/east of KFSD from 20z- 03z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Chapman
Hazardous weather outlook, Jun 21, 5:53 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 553 AM CDT Sun Jun 21 2020 SDZ038-039-050-052>054-057>060-063-064-221100- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 553 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. As thunderstorms develop this afternoon, an isolated thunderstorm could become strong to severe. Hail up to half-dollar size and wind gusts to around 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 6 pm. MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069- 221100- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody- McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- 553 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms will develop between 2 pm and 5 pm across southeast South Dakota into southwest Minnesota. Strongest storms could produce large hail up to golf ball size and damaging winds to 70 mph. The severe weather threat should shift south of the area between 600 pm and 800 pm. Some areas of heavy rainfall are possible, which could produce ponding of water in poor drainage and rural areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070- 071-221100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union- 553 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. A few early morning thunderstorms in the lower Missouri River valley will move through southern portions of northwest Iowa. These storms may produce spotty hail up to dime to quarter size. Additional thunderstorms are expected to develop between 300 pm and 500 pm, and will be capable of producing hail to around hen egg size and winds to 70 mph. Severe storm threats should diminish late evening. Rainfall rates of 1 to 2 inches per hour are possible with storms, which could produce spotty flash flooding during the late afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 3 pm and 10 pm.
In the hours before
Local storm report, Jun 21, 7:05 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM TSTM WND GST 7 SSE MOVILLE 42.39N 96.03W
06/21/2020 E50 MPH WOODBURY IA TRAINED SPOTTER
A FEW SMALL BRANCHES DOWN WITH LEAVES
STRIPPED BY PEA SIZE HAIL.
&&
JCLocal storm report, Jun 21, 7:22 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 1 SE BRONSON 42.40N 96.20W
06/21/2020 M1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
JCLocal storm report, Jun 21, 7:52 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM TSTM WND DMG 3 E WESTFIELD 42.75N 96.55W
06/21/2020 PLYMOUTH IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS 20 FT TALL OAK TREE
DOWN. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 21, 8:39 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 12 E DIXON 43.39N 99.24W
06/20/2020 E2.75 INCH GREGORY SD PUBLIC
PHOTO AND REPORT VIA FACEBOOK. TIME
ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:29 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Jun 21, 6:32 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 28 min |
| Jun 21, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 37 min |
| Jun 21, 3:20 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 40 min |
| Jun 21, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 50 min |
| Jun 21, 4:22 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 38 min |
| Jun 21, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 40 min |
| Jun 20, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 52 min |
| Jun 20, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 47 min |
| Jun 20, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jun 20, 8:17 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 43 min |
| Jun 20, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 20, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 38 min |
| Jun 20, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 49 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Jun 21, 2:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 46 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 38 min |
| Jun 21, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 29 min |
| Jun 21, 4:50 AM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 25 min |
Nearby
Flash Flood Watches in Iowa, 2020Flash Flood Watches in South Dakota, 2020Flash Flood Watches in Nebraska, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.